Mifepristone Increases Thyroid Hormone Requirements in Patients With Central Hypothyroidism

A Multicenter Study

Francisco J. Guarda; James Findling; Kevin C.J. Yuen; Maria Fleseriu; Lisa B. Nachtigall

Disclosures

J Endo Soc. 2019;3(9):1707-1714. 

In This Article

Results

Five women were included, age 50 years (IQR 47.0 to 64.5), with a previous history of CD, all of whom had increasing levothyroxine requirement during mifepristone therapy. Patients were followed for a median time of 16 months (IQR 8.25 to 36; range 8 to 54 months). The median increase in levothyroxine requirement was 83.3% (IQR 71 to 350), with an increase ranging from 67% to 400% despite the fact that four of them lost body weight with a median decrease of 4.7% and an IQR of 0.2 to 26.1 (Table 1). One patient gained <4% of body weight during treatment. Levels of rT3 were measured in two patients to determine possible causes of increased levothyroxine requirement. Both exhibited low-normal rT3 levels (10 and 11 ng/dL, with normal values ranging from 10 to 24). Compliance was confirmed and malabsorption was excluded clinically for each patient. Patients denied nausea, vomiting, failure to take the medication, or the addition of any new medications that could interfere with levothyroxine absorption, such as biotin, calcium supplements, antiepileptic drugs, over-the-counter drugs, among others.

Case 1

A 57-year-old woman presented with a history of persistent CD after transsphenoidal resection (TSS) and radiation therapy. She had received multiple medical therapies that she had failed to tolerate or for which efficacy was not achieved. Prior to starting mifepristone, she was on a stable replacement of 75 μg/d of levothyroxine. She was started on mifepristone 300 mg/d with a decrease in FT4 levels from 0.9 to 0.8 ng/dL (normal range, 0.9 to 1.8). Levothyroxine dose was increased to 88 μg/d with further decrease in FT4 to 0.7 ng/dL, which led to a continued increase in levothyroxine to 112 μg as FT4 levels remained below normal, and ultimately normalized at a levothyroxine dose of 137 μg/d. Levels of rT3 were low-normal (10 ng/dL). At last follow-up, 16 months since initiation of mifepristone, she achieved substantial weight loss while on mifepristone 600 mg and levothyroxine 137 μg/d with a FT4 of 1.4 ng/dL (Figure 1a).

Figure 1.

FT4 levels during administration of mifepristone and levothyroxine therapy. (a to e) refer to cases 1 to 5. LT4: levothyroxine (doses in μg/d). ➛: mifepristone initiation. ⊣: mifepristone withdrawal. Shadowed areas depict normal range for respective assays

Case 2

A 50-year-old woman with a history of recurrent CD initially underwent TSS with normalization of urinary free cortisol levels and improvement in clinical status. Years after surgery, she developed weight gain and mood disturbances. She was started on monotherapy with ketoconazole, cabergoline, and metyrapone consecutively but she could not tolerate these because of side effects. Mifepristone 300 mg/d was initiated and her FT4 levels decreased from 1.1 to 0.6 ng/dL (normal range, 0.9 to 1.8), requiring a substantial increase in levothyroxine from 100 to 175 μg/d. Levels of rT3 were low-normal (11 ng/dL). At last follow-up, 18 months after initiation of glucocorticoid receptor antagonist, she was receiving mifepristone 600 mg and levothyroxine 175 μg/d, had lost 42.6 kg, and had a substantial improvement in depression, with normal FT4 levels (Figure 1b).

Case 3

A 72-year-old woman with a history of persistent CD developed CH after three TSSs. She developed a decrease in FT4 levels from 1.29 to 0.73 ng/dL (normal levels, 0.82 to 1.77) after initiation of mifepristone that required increasing levothyroxine dose (from 75 to 100 μg/d) to reach normal FT4 levels. Improvement in mood and a 13.6 kg weight loss were noticed after 54 months of follow-up on 300 mg/d of mifepristone (Figure 1c).

Case 4

A 48-year-old woman with a history of persistent CD after one TSS was started on mifepristone with a subsequent decrease in FT4 from 0.9 to 0.7 ng/dL (normal levels, 0.8 to 1.7) requiring an increase of her levothyroxine dose to achieve normal FT4 levels. Her weight remained stable with a mild increase in body weight and her mood improved with mifepristone. She then had to withdraw mifepristone because of the development of ankle and leg edema after nine months of follow-up. Her levothyroxine doses were preemptively reduced although her FT4 levels remained within the normal range (Figure 1d).

Case 5

A 46-year-old woman with CD caused by a 1.2 cm pituitary adenoma had complete initial response after one TSS. She developed recurrent hypercortisolemia one year after surgery and was started on treatment with mifepristone 300 mg for two weeks and then 600 mg daily. After mifepristone initiation, her FT4 decreased from 0.9 (normal levels, 0.6 to 1.2) to 0.6 requiring increasing doses of levothyroxine from 25 to 50 μg/d. After mifepristone increased to 900 mg daily, she noted improvement of diabetes mellitus (HbA1c decreased from 8% to 7.3%) and a 4 kg weight loss, but her FT4 decreased to 0.6 again and required a new levothyroxine increase to 125 μg daily. On this dose, her FT4 was 1.0. She developed vaginal bleeding and stopped mifepristone after 11 months and underwent a second TSS (Figure 1e).

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....